Alert archive / Florida / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 25, NWS Melbourne, FL

May 4, 2019Brevard County, Indian River County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 4, 2019, 6:14 PM EDT for Brevard County, Indian River County, Florida. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2019, 6:14 PM EDT (22:14 UTC)
Expired
May 4, 2019, 6:50 PM EDT
In force
36 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brevard County, FL, Indian River County, FL

The radar

The Melbourne radar (KMLB), 26 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 6:40 PM EDTTSTM WND GST 393 Ene Barefoot Bay, FLWXFLOW SITE XMBI MEASURED A WIND GUST OF 39 MPH/34 KT FROM THE WNW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2019-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1012 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2019-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1012 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

122 
WUUS52 KMLB 042214
SVRMLB
FLC009-061-042300-
/O.NEW.KMLB.SV.W.0025.190504T2214Z-190504T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
614 PM EDT Sat May 4 2019

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Northeastern Indian River County in east central Florida...
  Southeastern Brevard County in Florida...

* Until 700 PM EDT.

* At 614 PM EDT, a severe thunderstorm was located 7 miles south of 
  Palm Bay, moving east at 25 mph. Another severe thunderstorm was 
  located over Malabar, moving east at 25 mph. These storms will 
  cross Interstate 95 between Malabar Road and the Brevard-Indian 
  River County line.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Palm Bay, Sebastian, Malabar, Roseland and Barefoot Bay. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Melbourne.

&&

LAT...LON 2779 8039 2779 8075 2792 8075 2800 8063
      2805 8053
TIME...MOT...LOC 2214Z 263DEG 20KT 2788 8066 

HAIL...1.00IN
WIND...60MPH
 
$$

Rodriguez
2 follow-up statements
812 
WWUS52 KMLB 042234
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
634 PM EDT Sat May 4 2019

FLC009-061-042300-
/O.CON.KMLB.SV.W.0025.000000T0000Z-190504T2300Z/
Indian River FL-Brevard FL-
634 PM EDT Sat May 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHEASTERN INDIAN RIVER AND SOUTHEASTERN BREVARD COUNTIES...

At 631 PM EDT, a severe thunderstorm was located over Barefoot Bay, 
moving east at 25 mph. This storm is impacting Interstate 95 between 
mile marker 160 and 173.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Palm Bay, Sebastian, Malabar, Roseland and Barefoot Bay. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Melbourne.

&&

LAT...LON 2779 8039 2779 8071 2796 8065 2804 8053
TIME...MOT...LOC 2231Z 266DEG 21KT 2790 8055 

HAIL...1.00IN
WIND...60MPH
 
$$

Rodriguez
793 
WWUS52 KMLB 042250
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
650 PM EDT Sat May 4 2019

FLC009-061-042259-
/O.CAN.KMLB.SV.W.0025.000000T0000Z-190504T2300Z/
Indian River FL-Brevard FL-
650 PM EDT Sat May 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN INDIAN RIVER AND
SOUTHEASTERN BREVARD COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Melbourne.

LAT...LON 2779 8039 2779 8071 2796 8065 2804 8053
TIME...MOT...LOC 2247Z 263DEG 20KT 2793 8030 

$$

Rodriguez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:48 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 4, 3:48 PM EDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
348 PM EDT Sat May 4 2019

.DISCUSSION...
Tonight-Sun...Showers and thunderstorms that developed this
afternoon across east central FL, will linger past 8 pm mainly
east of Orange and Osceola counties as these move toward the
Atlantic waters. An area of high pressure over the Atlantic will
stretch towards south FL tonight and Sun. In the meantime, a low
pressure over southeast U.S. will lift to the northeast. As
showers either dissipate or move away from land tonight, skies
will remain partly to mostly cloudy with temps dropping to around
70 degrees with winds returning to a north to northeast flow.

As the aforementioned low moves away, a cold front will approach
northern FL and stay there through Sunday. PWAT values will remain
over an inch and a half with CAPE values increasing to around
2000 J/kg in the afternoon. So another stormy afternoon is
expected for east central FL. Showers will get going across west
central FL and move towards Lake and Orange counties in the first
half of the afternoon. These will continue to strength and
increase in coverage as the general flow moves them towards the
east coast and linger through early evening. Gusty winds, frequent
lightning strikes and accumulations of rainfall of half an inch
and higher will be possible with the strongest thunderstorms.
Before clouds tap temps in the afternoon, these will rise to near
90 across the interior and to the upper 80s for the coastal areas.

Sunday Night-Tuesday...A low amplitude pattern will prevail for
the first half of next week, featuring a weak trough centered over
the Ohio Valley lifting out to the ENE and being replaced by a
flat ridge. At the surface, as associated weak cool front will
weaken to a diffuse trough as it sags southward from North FL
Sunday to East Central FL Monday before washing out across South
FL Tuesday. Monday looks to continue the spate of convectively
active days for early May, as mid level heights will be at their
lowest while mean PWAT values remain high. Higher chances for
diurnal convection sag into the southern half of the East Central
Florida Monday, and then south of the area by Tuesday as the flow
north the surface trough collapses and mid levels dry out some as
height slowly rise.

Offshore flow will suppress East Central seabreeze development keep
conditions muggy and warm-hot areawide through Monday. Slightly
lower dew points and weaker flow Tuesday will spell lower coverage
of diurnal showers and storms, especially near the coast with the
ECSB pushing well inland, leading to (relatively) cooler coastal
temps.

Wednesday-Friday...Flat ridging aloft will take hold from mid to
late week as the Atlantic surface ridge rebuilds well to the NE of
FL. East winds Wed will gradually veer to SE Thu and south Fri
leading to increasing hear/humidity once again. Onshore flow regime
will support a slightly higher chance for diurnal showers/storms
inland (30-40) vs the coast (20-30). Max temps will average M80s
along the coast and U80s to near 90F over the interior.

&&

.AVIATION...
SHRA/TSRA this afternoon and early evening will cause strong
gusty winds of 30 to 40 kts and up to 50 kts as storms develop and
move east towards the coast. Some of these might linger across the
coastal terminals through early evening. Visibilities will also be
reduced to below a mile in heavy downpours. For tonight, a light SW
wind flow should return through Sun morning. SHRA/TSRA will once
again develop Sun afternoon, affecting first the inland terminals
(from KLEE , KISM and KMCO) and move east.

&&

.MARINE...
Tonight-Sun...A south-southwest wind flow will return to the
waters this evening as land temperatures cool down and the sea
breeze dissipates. Lingering storms through the evening will cause
localized gusty winds and higher seas. High pressure to the east
will return winds from the southwest on Sunday. Another round of
storms will reach the Atlantic waters in the afternoon as these
move onshore.

Sunday-Wednesday...Strong SW/offshore flow will continue on Sunday,
while weakening a bit on Monday. Tuesday will be a transitional day
featuring light winds, which will become onshore from mid-late next
week. Sunday will be another day of concern for strong offshore
moving TS, with the higher threat shifting south of the Cape-SIPF1
Monday. Seas around 2FT near shore and 3FT well offshore, with 4FT
possible at times out toward 50-60NM.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  70  88  68  89 /  30  60  20  30
MCO  71  90  70  92 /  30  60  20  40
MLB  71  90  70  89 /  30  70  30  40
VRB  72  89  71  89 /  30  70  40  30
LEE  72  88  72  91 /  20  60  10  40
SFB  72  90  70  93 /  30  60  20  30
ORL  73  89  72  92 /  30  60  20  40
FPR  71  89  71  90 /  30  70  40  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Negron/Johnson/Combs/Rodriguez/Kelly
Hazardous weather outlook, May 4, 8:53 AM EDT, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
853 AM EDT Sat May 4 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-050100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
853 AM EDT Sat May 4 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and storms will develop across the area into the
afternoon, pushing eastward up to 20 to 25 mph toward the east
coast and offshore. A few stronger storms may form, especially
toward the I-95 corridor, producing dangerous lightning strikes,
strong wind gusts up to 40 to 50 mph, small hail and locally heavy
rainfall around 1 to 2 inches.

.RIP CURRENT IMPACT...
A moderate risk of rip currents will exist along the beaches of
east central Florida today. Greatest threat for rip currents will
be from the late morning through the afternoon hours due to tidal
effects. Always swim near a lifeguard and never swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
Thunderstorms that develop across the area into the afternoon
will have the potential to produce wind gusts around or in excess
of 34 knots as they move eastward around 20 to 25 knots across
inland lakes and offshore through late day.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Isolated to scattered afternoon lightning storms can be expected
from late weekend into next week. Storms tomorrow into early next
week will be able to push offshore the coast and into the
Atlantic waters, with a few stronger storms possible. Dangerous
lightning strikes, gusty winds and locally heavy rainfall will be
the primary storm hazards.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Weitlich/Johnson

In the hours before

Local storm report, May 4, 5:48 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
548 PM EDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND GST     4 S COCOA BEACH         28.28N 80.61W
05/04/2019  M59 MPH          Brevard            FL   MESONET

            MESONET SITE MEASURED A WIND GUST OF 59 MPH/51 KT FROM
            THE NW.

&&

JC
Local storm report, May 4, 5:50 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
550 PM EDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND GST     2 S COCOA BEACH         28.30N 80.61W
05/04/2019  M52 MPH          Brevard            FL   MESONET

            MESONET SITE MEASURED A WIND GUST OF 52 MPH/45 KT FROM
            THE WNW.

&&

JC
Local storm report, May 4, 5:53 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
553 PM EDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND GST     2 SW COCOA BEACH        28.31N 80.63W
05/04/2019  M51 MPH          Brevard            FL   MESONET

            WXFLOW SITE XCOA MEASURED A WIND GUST OF 51 MPH/45 KT
            FROM THE WSW.

&&

JC
Local storm report, May 4, 5:56 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
556 PM EDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     MELBOURNE AIRPORT       28.10N 80.64W
05/04/2019  M44 MPH          BREVARD            FL   ASOS

            MEASURED WIND GUST OF 44 MPH/38 KT FROM THE WNW.

&&

JC
Local storm report, May 4, 5:59 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
559 PM EDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND GST     PATRICK AIR FORCE BASE  28.24N 80.61W
05/04/2019  M51 MPH          BREVARD            FL   AWOS

            MEASURED WIND GUST OF 51 MPH/44 KT FROM THE WNW.

&&

JC
Special weather statement, May 4, 6:00 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Melbourne FL
600 PM EDT Sat May 4 2019

FLZ047-042230-
Southern Brevard County FL-
600 PM EDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BREVARD COUNTY UNTIL
630 PM EDT...

At 600 PM EDT, Doppler radar was tracking a strong thunderstorm over
Palm Bay, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Palm Bay, Melbourne, Malabar, Indialantic and West Melbourne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2792 8045 2792 8069 2804 8068 2820 8055
      2812 8054 2801 8048
TIME...MOT...LOC 2200Z 265DEG 22KT 2799 8061

Rodriguez

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:29 PM EDTSpecial Weather StatementMLBLake31 min
May 4, 2:54 PM EDTSevere Thunderstorm WarningMLBLake, Orange, Seminole51 min
May 4, 2:58 PM EDTSpecial Weather StatementMLBVolusia32 min
May 4, 3:01 PM EDTSpecial Marine WarningMLB119 min
May 4, 3:24 PM EDTSevere Thunderstorm WarningMLBLake, Seminole, Volusia25 min
May 4, 3:45 PM EDTSpecial Weather StatementMLBSeminole, Volusia45 min
May 4, 4:16 PM EDTSpecial Marine WarningMLB119 min
May 4, 4:27 PM EDTSpecial Weather StatementMLBSeminole33 min
May 4, 4:53 PM EDTSpecial Weather StatementMLBSaint Lucie37 min
May 4, 5:14 PM EDTSpecial Weather StatementMLBBrevard46 min
May 4, 5:32 PM EDTSevere Thunderstorm WarningMLBBrevard26 min
May 4, 6:00 PM EDTSpecial Weather StatementMLBBrevard30 min
May 4, 6:14 PM EDTSpecial Marine WarningMLB91 min
May 4, 6:20 PM EDTSpecial Weather StatementMLBIndian River, Martin, Saint Lucie40 min
May 4, 6:57 PM EDTSpecial Weather StatementMLBIndian River33 min

Nearby

Severe Thunderstorm Warnings in Florida, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.